Display Settings:

Format

Send to:

Choose Destination
Case Rep Oncol Med. 2012;2012:819546. doi: 10.1155/2012/819546. Epub 2012 Nov 29.

An Association between Bevacizumab and Recurrent Posterior Reversible Encephalopathy Syndrome in a Patient Presenting with Deep Vein Thrombosis: A Case Report and Review of the Literature.

Author information

  • 1Office of Medical Education, 4077 5th Avenue, San Diego, CA 92103, USA.

Abstract

Background. The posterior reversible encephalopathy syndrome (PRES) is a syndrome characterized by hypertension, headache, seizures, and visual disturbances. Causes of PRES include preeclampsia/eclampsia, hypertension, and recently bevacizumab, a monoclonal antibody vascular endothelial growth factor (VEGF) inhibitor. There is no information to date about PRES recurrence in patients taking bevacizumab or descriptions of deep vein thrombosis (DVT) in the setting of PRES. We reviewed data on a patient receiving bevacizumab who presented with a DVT and PRES and later developed recurrent PRES. Case. A 72-year-old man with metastatic pulmonary adenocarcinoma received maintenance bevacizumab following six cycles of carboplatin and paclitaxel. Following his eighth dose of bevacizumab, he developed a DVT as well as PRES. He made a rapid recovery and was discharged from the hospital but went on to develop PRES recurrence nine days following his original episode. Conclusion. Several mechanisms exist whereby exposure to bevacizumab could be related to the development of both DVT and PRES by inducing global endothelial dysfunction. Recurrent PRES may result from bevacizumab's prolonged half-life (11-50 days) and suboptimal blood pressure control. In the setting of bevacizumab, PRES surveillance may play a similar role in preeclampsia screening as both diseases share similar antiangiogenic signaling pathways.

PMID:
23243534
[PubMed]
PMCID:
PMC3517831
Free PMC Article

Images from this publication.See all images (2)Free text

Figure 1
Figure 2
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Hindawi Publishing Corporation Icon for PubMed Central
    Loading ...
    Write to the Help Desk